Pennsylvania, 2014

Damaging Winds in Pennsylvania, July 7, 2014

July 7, 2014 · NWS PBZ · 8 events in 3 counties and zones

Strong to severe storms developed in the afternoon on July 7th with focus from a slow moving boundary across western Pennsylvania and east central Ohio. While the greatest shear generally remained to the north toward NY, instability was strong enough to produce some storms with damaging wind gusts, especially over northwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong to severe storms developed in the afternoon on July 7th with focus from a slow moving boundary across western Pennsylvania and east central Ohio. While the greatest shear generally remained to the north toward NY, instability was strong enough to produce some storms with damaging wind gusts, especially over northwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 2:34 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 7, 2:34 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT MON JUL 7 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS FOR THE NEXT TWO DAYS. HIGH PRESSURE WILL THEN
RESULT IN DRIER WEATHER FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
A BOUNDARY HAS SET UP ACROSS CENTRAL OHIO INTO NORTHWESTERN
PENNSYLVANIA. ALTHOUGH PREVIOUS FORECASTS HAD THIS BOUNDARY
CROSSING THE REGION FROM NORTHWEST TO SOUTHEAST...LATEST MODEL
RUNS INDICATE THAT THIS BOUNDARY MAY ONLY MAKE SOME PROGRESS TO
THE SOUTHEAST BEFORE PRECIPITATION DECAYS WITH LOSS OF DAYTIME
HEATING. AS A RESULT...HAVE BACKED OFF POPS NEAR MORGANTOWN AND
LOCATIONS SOUTH AND EAST...KEEPING LIKELY POPS ACROSS MUCH OF THE
REST OF THE AREA.

REGARDING SEVERE POTENTIAL THIS AFTERNOON/EVENING...INSTABILITY
VALUES ARE MODEST...WITH THE BULK OF FAVORABLE WIND SHEAR VALUES
EXTENDING FROM PENNSYLVANIA TO THE NORTH AND EAST. THE BEST CHANCE
FOR STRONG TO SEVERE STORMS WILL BE RIGHT IN THE VICINITY OF THE
AFOREMENTIONED BOUNDARY...ALTHOUGH STILL THINK THAT SEVERE STORMS
CANNOT BE RULED OUT AS FAR SOUTH AS THE MASON-DIXON LINE IF THE
BOUNDARY DOES SLIP THIS FAR TO THE SOUTH.

DURING THE EVENING AND OVERNIGHT HOURS...PRECIPITATION WILL
WANE...WITH THE POSSIBILITY FOR SEVERAL HOURS OF DRY WEATHER. A
STRONG COLD FRONT CURRENTLY OVER THE NORTHERN PLAINS WILL MAKE
EASTWARD PROGRESS...APPROACHING THE REGION BY LATE TUESDAY. WHILE
INSTABILITY VALUES WILL BE SLIGHTLY HIGHER THAN TODAY...WIND SHEAR
WILL BE SUBSTANTIALLY STRONGER. THIS WILL RESULT IN A GREATER
THREAT FOR SEVERE WEATHER ON TUESDAY COMPARED TO MONDAY. IN
ADDITION...OVERALL MOISTURE WILL INCREASE WITH PRECIPITABLE WATER
VALUES APPROACHING TWO INCHES. IF ANY STORMS DO MANAGE TO TRAIN
AND TRACK OVER THE SAME LOCATION ALONG THE FRONT...THE CHANCE FOR
FLOODING COULD NOT BE RULED OUT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SEVERE THREAT WILL CONTINUE INTO TUESDAY EVENING AS THE COLD FRONT
COMPLETES PASSAGE ACROSS THE AREA. FRONT COULD LINGER ACROSS THE
RIDGES ON WEDNESDAY...KEEPING A CHANCE OF SHOWERS IN THE FORECAST.
WITH COLD POOL REMAINING ACROSS THE REGION...CANNOT RULE OUT AN
ISOLATED SHOWER ELSEWHERE. AS HIGH PRESSURE MOVES INTO THE GREAT
LAKES REGION WEDNESDAY NIGHT...THIS SHOULD FINALLY CLEAR THINGS
OUT AND ALLOW FOR A DRY FORECAST INTO THURSDAY. AN ISOLATED
SPRINKLE REMAINS POSSIBLE ACROSS THE RIDGES ON THURSDAY...BUT DID
NOT HAVE CONFIDENCE TO PUT THIS IN THE FORECAST THREE DAYS OUT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRIDAY THE SFC HIGH GETS FAR ENOUGH NORTHEAST THAT SOUTHERLY
FLOW ACROSS THE MID-ATLANTIC COULD BEGIN TO POOL MOISTURE ALONG THE
ERN SLOPES OF THE RIDGES. THE NEXT SYNOPTIC SYSTEM IS POISED TO
MOVE THROUGH THE SRN GREAT LAKES INTO THE AREA OVER NEXT SAT. GFS
AND ECMWF CONTINUE TO HAVE LARGE DIFFERENCES IN HOW TO HANDLE THE
WAVE PASSAGE. ECMWF PHASES TWO WAVES ULTIMATELY AMPLIFYING BROAD
UPPER TROF...WHILE THE 00Z GFS HAS DOUBLED DOWN ON PASSING A
LEADING WAVE QUICKLY THROUGH IN ZONAL FLOW. FOR THIS UPDATE HAVE
SIDED WITH THE ECMWF...BUT WITH THIS PORTION OF THE FORECAST 6 AND
7 DAYS OUT...DECIDED TO TAKE A LESS THAN DETERMINISTIC APPROACH TO
POPS. TAX

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED
ALONG A WEAK BOUNDARY INTO CENTRAL OHIO TO NORTH OF PITTSBURGH. A
SHORTWAVE HEADING EAST MAY ENHANCE STORMS LATER THIS
AFTERNOON...BUT COVERAGE IN DOUBT. INCLUDED ONLY VICINITY
THUNDERSTORMS MOST SITES. WINDS WILL REMAIN GUSTY TO 25KTS IN
PRESSURE GRADIENT AHEAD OF COLD FRONT WELL WEST OF REGION. TONIGHT
WITH INCREASING LOW LEVEL MOISTURE INCLUDED SOME MVFR STRATUS.

.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
RSTRNS ARE LIKELY WITH A TUE CDFNT. RSTRNS ARE PSBL WED WITH AN
ADVNG DISTURBANCE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 7, 9:03 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1003 AM EDT MON JUL 7 2014

MDZ001-WVZ023-041-081200-
GARRETT-PRESTON-TUCKER-
1003 AM EDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-081200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1003 AM EDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER AGAIN ON TUESDAY
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 7, 2:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT MON JUL 7 2014

PAZ015-016-072045-
CLARION PA-JEFFERSON PA-
353 PM EDT MON JUL 7 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND EAST
CENTRAL CLARION COUNTIES...

AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIMESTONE...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  LIMESTONE...          CLARION...            SUMMERVILLE...
  BROOKVILLE...         REYNOLDSVILLE...      BROCKWAY...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4120 7871 4119 7877 4112 7880 4108 7880
      4105 7940 4123 7943 4130 7880 4127 7874
      4126 7873 4124 7874 4123 7870
Special weather statement, Jul 7, 2:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT MON JUL 7 2014

PAZ020-021-029-072045-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
358 PM EDT MON JUL 7 2014

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
WASHINGTON...NORTHERN ALLEGHENY AND SOUTHEASTERN BEAVER COUNTIES...

AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARSHAVILLE...
MOVING EAST AT 60 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  IMPERIAL...           MOON...               ECONOMY BORO...
  SEWICKLEY...          FRANKLIN PARK...      MCKEES ROCKS...
  WEXFORD...            PERRYSVILLE...
  NORTH SIDE PITTSBURGH...                    MILLVALE...
  GIBSONIA...           ALLISON PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4060 7973 4060 7975 4058 7977 4055 7977
      4054 7972 4053 7970 4046 7970 4044 8040
      4062 8042 4066 7969 4063 7969

The radar

The State College radar (KCCX), 80 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 7, 3:30 PM EST
Where
Jefferson County, 1.23 mi NNE of Beechton
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
41.246, -78.860

The public reported a tree down off of Route 28 in Snyder Township.

Thunderstorm Wind, Clarion

When
July 7, 4:10 PM EST
Where
Clarion County, 2.59 mi E of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.330, -79.230

The public reported several trees down in Cook Forest State Park.

Thunderstorm Wind, Forest

When
July 7, 4:18 PM EST
Where
Forest County, 2.19 mi WNW of Clarington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.340, -79.160

The public reported trees down on River Road in Barnett Township.

Thunderstorm Wind, Jefferson

When
July 7, 4:27 PM EST
Where
Jefferson County, 3.49 mi N of Munderf
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.330, -78.960

State official reported one tree down.

Thunderstorm Wind, Jefferson

When
July 7, 4:31 PM EST
Where
Jefferson County, 3.49 mi N of Munderf
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.330, -78.960

The 911 Call Center reported a tree down.

Thunderstorm Wind, Jefferson

When
July 7, 4:43 PM EST
Where
Jefferson County, 1.73 mi NW of Brockway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.270, -78.820

State official reported one tree down.

Thunderstorm Wind, Jefferson

When
July 7, 4:50 PM EST
Where
Jefferson County, 0.52 mi E of Brockway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.250, -78.790

The public reported large tree branches snapped and two trees down.

Thunderstorm Wind, Jefferson

When
July 7, 4:52 PM EST
Where
Jefferson County, 0.52 mi E of Brockway
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
41.250, -78.790

The public reported several limbs reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525574, 525576, 525577, 525578, 533657, 525579, 525583, 525584.